Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A new criterion for $k$-hyponormality via weak subnormality


Authors: Raúl E. Curto, Sang Hoon Lee and Woo Young Lee
Journal: Proc. Amer. Math. Soc. 133 (2005), 1805-1816
MSC (2000): Primary 47B20, 47B35, 47A63; Secondary 47B37, 47B38, 47A05, 30D50
DOI: https://doi.org/10.1090/S0002-9939-04-07727-5
Published electronically: December 20, 2004
MathSciNet review: 2120281
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we obtain a criterion for $k$-hyponormality via weak subnormality. Using this criterion we recapture Spitkovskii's subnormality criterion and give a simple proof of the main result in Gu's preprint (2001), which describes a gap between $k$-hyponormality and ($k+1$)-hyponormality for Toeplitz operators. In addition, we notice that the minimal normal extension of a subnormal operator is exactly the inductive limit of its minimal partially normal extensions.


References [Enhancements On Off] (What's this?)

  • [Bra] J. Bram, Subnormal operators, Duke Math. J. 22 (1955), 75-94. MR 0068129 (16:835a)
  • [Con] J. B. Conway, The Theory of Subnormal Operators, Math. Surveys and Monographs vol. 36, Amer. Math. Soc., Providence, 1991. MR 1112128 (92h:47026)
  • [Cow1] C. Cowen, More subnormal Toeplitz operators, J. Reine Angew. Math. 367 (1986), 215-219. MR 0839133 (87h:47063)
  • [Cow2] -, Hyponormal and subnormal Toeplitz operators, Surveys of Some Recent Results in Operator Theory, I (J.B. Conway and B.B. Morrel, eds.), Pitman Research Notes in Mathematics, Vol 171, Longman, 1988, pp. 155-167. MR 0958573 (90j:47022)
  • [CoL] C. C. Cowen and J. J. Long, Some subnormal Toeplitz operators, J. Reine Angew. Math. 351 (1984), 216-220. MR 0749683 (86h:47034)
  • [Cu1] R.E. Curto, Quadratically hyponormal weighted shifts, Integral Equations Operator Theory 13 (1990), 49-66. MR 1025673 (90k:47061)
  • [Cu2] -, Joint hyponormality: A bridge between hyponormality and subnormality, Operator Theory: Operator Algebras and Applications (Durham, NH, 1988) (W.B. Arveson and R.G. Douglas, eds.), Proc. Sympos. Pure Math., Vol. 51, part II, American Mathematical Society, Providence, (1990), Part 11, 69-91. MR 1077422 (91k:47049)
  • [CuF1] R.E. Curto and L.A. Fialkow, Recursiveness, positivity, and truncated moment problems, Houston J. Math. 17 (1991), 603-635. MR 1147276 (93a:47016)
  • [CuF2] -, Recursively generated weighted shifts and the subnormal completion problem, Integral Equations Operator Theory 17 (1993), 202-2 46. MR 1233668 (94h:47050)
  • [CuF3] -, Recursively generated weighted shifts and the subnormal completion problem, II, Integral Equations Operator Theory 18 (1994), 36 9-426. MR 1265443 (94m:47044)
  • [CJP] R. E. Curto, I. B. Jung and S. S. Park, A characterization of $k$-hyponormality via weak subnormality, J. Math. Anal. Appl. 279 (2003), 556-568. MR 1974045 (2004b:47032)
  • [CLL] R. E. Curto, S. H. Lee and W. Y. Lee, Subnormality and 2-hyponormality for Toeplitz operators, Integral Equations Operator Theory 44 (2002), 138- 148. MR 1930833 (2003f:47045)
  • [CuL1] R. E. Curto and W. Y. Lee, Joint hyponormality of Toeplitz pairs, Memoirs Amer. Math. Soc. no. 712, Amer. Math. Soc., Providence, 2001. MR 1810770 (2002c:47042)
  • [CuL2] -, Towards a model theory for $2$-hyponormal operators, Integral Equations Operator Theory 44 (2002), 290-315. MR 1933654 (2003m:47036)
  • [CuL3] -, Subnormality and $k$-hyponormality of Toeplitz operators: A brief survey and open questions, Operator theory and Banach algebras (Rabat, 1999), 73-81, Theta, Bucharest, 2003. MR 2006315
  • [CMX] R. E. Curto, P. S. Muhly and J. Xia, Hyponormal pairs of commuting operators, Contributions to Operator Theory and Its Applications (Mesa, AZ, 1987) (I. Gohberg, J.W. Helton and L. Rodman, eds.), Operator Theory: Advances and Applications, vol. 35, Birkhäuser, Basel-Boston, (1988), 1-22. MR 1017663 (90m:47037)
  • [DPY] R.G. Douglas, V.I. Paulsen, and K. Yan, Operator theory and algebraic geometry, Bull. Amer. Math. Soc. (N.S.) 20 (1989), 67-71. MR 0955316 (90f:47028)
  • [Fan] P. Fan, Note on subnormal weighted shifts, Proc. Amer. Math. Soc. 103 (1988), 801-802. MR 0947661 (89j:47016)
  • [Gu] C. Gu, Non-subnormal $k$-hyponormal Toeplitz operators, preprint, 2001.
  • [Ha1] P. R. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887-933. MR 0270173 (42:5066)
  • [Ha2] -, Ten years in Hilbert space, Integral Equations Operator Theory 2 (1979), 529-564. MR 0555777 (81c:47003)
  • [MaZ] J. Ma and S. Zhou, A necessary and sufficient condition for an operator to be subnormal, Nanjing Daxue Xuebao (Chinese) 2 (1985), 258-267. MR 0834313 (87i:47031)
  • [McCP] S. McCullough and V. Paulsen, A note on joint hyponormality, Proc. Amer. Math. Soc. 107 (1989), 187-195. MR 0972236 (90a:47062)
  • [Smu] J. L. Smul'jan, An operator Hellinger integral (Russian), Mat. Sb. (N.S.) 91 (1959), 381-430. MR 0121662 (22:12396)
  • [Spi] I. M. Spitkovskii, A criterion for normality of operators in Hilbert space , Funct. Anal. Appl. 16 (1982), 367-379. MR 0659177 (83i:47033)
  • [Sta] J. G. Stampfli, Which weighted shifts are subnormal?, Pacific J. Math. 17 (1966), 367-379. MR 0193520 (33:1740)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B20, 47B35, 47A63, 47B37, 47B38, 47A05, 30D50

Retrieve articles in all journals with MSC (2000): 47B20, 47B35, 47A63, 47B37, 47B38, 47A05, 30D50


Additional Information

Raúl E. Curto
Affiliation: Department of Mathematics, University of Iowa, Iowa City, Iowa 52242
Email: rcurto@math.uiowa.edu

Sang Hoon Lee
Affiliation: Department of Mathematics, Seoul National University, Seoul 151-742, Korea
Email: shlee@math.skku.ac.kr

Woo Young Lee
Affiliation: Department of Mathematics, Seoul National University, Seoul 151-742, Korea
Email: wylee@math.snu.ac.kr

DOI: https://doi.org/10.1090/S0002-9939-04-07727-5
Keywords: $k$-hyponormal operators, subnormal operators, Toeplitz operators, unilateral weighted shifts, weak subnormality
Received by editor(s): August 31, 2003
Received by editor(s) in revised form: February 23, 2004
Published electronically: December 20, 2004
Additional Notes: The work of the first-named author was partially supported by NSF research grants DMS-9800931 and DMS-0099357.
The work of the third-named author was partially supported by KOSEF research project No. R01-2000-00003-0
Communicated by: David R. Larson
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society